Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 314, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 12:08 AM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 12:08 AM MDT (06:08 UTC)
- Expired
- Aug 28, 2011, 1:15 AM MDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Billings County, ND, Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:05 AM MDT | HAIL 1.75 | 5 N Dickinson, ND | PUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR. |
| Aug 28, 1:09 AM MDT | HAIL 0.88 | 3 N Dickinson, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
555
WUUS53 KBIS 280608
SVRBIS
NDC007-025-089-280715-
/O.NEW.KBIS.SV.W.0314.110828T0608Z-110828T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM MDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
WESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 115 AM MDT
* AT 1205 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
SOUTH FAIRFIELD...OR 23 MILES NORTHWEST OF DICKINSON...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DICKINSON...BELFIELD...NEW HRADEC...SOUTH HEART...HIRSCHVILLE...
DICKINSON REGIONAL AIRPORT AND GLADSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4716 10257 4679 10246 4664 10304 4716 10339
4732 10347
TIME...MOT...LOC 0608Z 310DEG 29KT 4709 10313
WIND...HAIL 70MPH 1.75IN
$$
HAMILTON4 follow-up statements
488
WWUS53 KBIS 280628
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
128 AM CDT SUN AUG 28 2011
NDC007-025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-STARK ND-DUNN ND-
1228 AM MDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DUNN...WESTERN STARK AND NORTHEASTERN BILLINGS COUNTIES UNTIL 115 AM
MDT...
AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF NEW HRADEC...OR 16 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW HRADEC AROUND 1235 AM MDT.
DICKINSON AROUND 1255 AM MDT.
DICKINSON REGIONAL AIRPORT AROUND 100 AM MDT.
GLADSTONE AROUND 110 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4732 10346 4716 10257 4679 10246 4664 10304
4716 10339
TIME...MOT...LOC 0627Z 310DEG 26KT 4703 10299
WIND...HAIL 60MPH 1.75IN
$$
HAMILTON953
WWUS53 KBIS 280648
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM MDT SUN AUG 28 2011
NDC007-025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-STARK ND-DUNN ND-
1248 AM MDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DUNN...CENTRAL STARK AND EAST CENTRAL BILLINGS COUNTIES UNTIL 115 AM
MDT...
AT 1247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
LEADING EDGE OF IS STORM WAS LOCATED NEAR NEW HRADEC...OR 6 MILES
NORTHWEST OF DICKINSON...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
DICKINSON...HIRSCHVILLE...DICKINSON REGIONAL AIRPORT AND GLADSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4723 10318 4720 10297 4708 10255 4679 10246
4680 10279 4687 10303
TIME...MOT...LOC 0648Z 310DEG 26KT 4695 10284
WIND...HAIL <50MPH 1.00IN
$$
HAMILTON551
WWUS53 KBIS 280705
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
205 AM CDT SUN AUG 28 2011
NDC007-280714-
/O.CAN.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-
105 AM MDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0704Z 310DEG 26KT 4691 10278
$$
NDC025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
STARK ND-DUNN ND-
105 AM MDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
DUNN AND CENTRAL STARK COUNTIES UNTIL 115 AM MDT...
AT 100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DICKINSON...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
DICKINSON...DICKINSON REGIONAL AIRPORT AND GLADSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0704Z 310DEG 26KT 4691 10278
WIND...HAIL 60MPH 1.00IN
$$
HAMILTON086
WWUS53 KBIS 280717
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT SUN AUG 28 2011
NDC025-089-280726-
/O.EXP.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
STARK ND-DUNN ND-
117 AM MDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNN AND CENTRAL
STARK COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM ALONG
THE INTERSTATE...JUST EAST OF DICKINSON THROUGH 130 AM MDT.
LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0705Z 310DEG 26KT 4690 10277
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:39 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 27, 10:39 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1139 PM CDT SAT AUG 27 2011 .UPDATE...POPS/WX. && .DISCUSSION...SEVERE WEATHER REPORTED IN NORTHWEST NORTH DAKOTA NEAR FORTUNA RECENTLY. 00Z NAM AND 21Z SREF HAVE A GOOD HANDLE ON THE CURRENT AREA OF SHOWERS AND THUNDERSTORMS. THIS AREA WILL SLIDE SOUTHEAST OVERNIGHT AND CONTINUE TO DEVELOP AS DECENT LARGE SCALE ASCENT PER H85-H3 OMEGA FIELD SLIDES INTO SOUTH CENTRAL NORTH DAKOTA. THUS HAVE INCREASED PRECIPITATION CHANCES AND ADDED IN SEVERE WORDING FOR LARGE HAIL AND DAMAGING WINDS THE REST OF THE NIGHT. REMAINDER OF THE FORECAST IS ON TRACK. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS AVIATION...TWH
Hazardous weather outlook, Aug 27, 10:48 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1148 PM CDT SAT AUG 27 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290500- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1148 PM CDT SAT AUG 27 2011 /1048 PM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212. KS
In the hours before
Local storm report, Aug 27, 9:24 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 8 NW FORTUNA 48.99N 103.90W
08/27/2011 E1.00 INCH DIVIDE ND TRAINED SPOTTER
ALSO HAD 55-60 MPH WINDS.
&&
SWICHESpecial weather statement, Aug 27, 10:15 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT SAT AUG 27 2011 NDZ001-009-280500- DIVIDE ND-WILLIAMS ND- 1115 PM CDT SAT AUG 27 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS COUNTIES UNTIL MIDNIGHT CDT... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE... SPRING BROOK... EPPING... RAY... WHEELOCK... WHITE TAIL BAY RECREATION AREA... LEWIS AND CLARK STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 38 min |
| Aug 27, 10:31 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 44 min |
| Aug 27, 10:44 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Aug 27, 11:21 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 54 min |
| Aug 28, 3:06 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 39 min |
| Aug 28, 3:15 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.